Ecstasy (3,4-methylenedioxy-methamphetamine) is a stimulant and a hallucinogen; it produces feelings of increased energy and euphoria among users. Abuse of the drug can result in a number of health effects, ranging from undesirable to extremely serious. It can cause anxiety and confusion, which can last one week or longer. More serious adverse effects of Ecstasy include a dangerous rise in body temperature, high blood pressure, kidney failure, and heart failure. According to a report released on December 3 by the Substance Abuse and Mental Health Services Administration (SAMHSA), an increasing number of teens are visiting hospital emergency departments for issues related to the use of ecstasy and a variant, known as Molly.
The SAMHSA reports that from 2005 to 2011, Ecstasy-related emergency department visits rose 128% for individuals under 21 years of age, soaring from 4,460 visits in 2005 to 10,176 visits in 2011. Overall, in 2011, approximately 1.25 million emergency department visits were due to the use of illicit drugs. Recently several deaths have occurred among teens ingesting Molly at concerts and raves. Another disturbing finding presented in the report was that a large proportion of hospital emergency departments visits associated with Ecstasy during the six year period also involved underage drinking. The report noted that in each year from 2005 to 2011, an average of 335 of emergency department visits among individuals younger than age 21 involved Ecstasy as well as alcohol. This dangerous combination causes a longer-lasting euphoria than Ecstasy or alcohol use alone and may increase the risk for potential abuse.
“These findings raise concerns about the increase in popularity of this potentially harmful drug, especially in young people,” noted Dr. Peter Delany, Director of SAMHSA’s Center for Behavioral Health Statistics and Quality. He added, “Ecstasy is a street drug that can include other substances that can render it even more potentially harmful. We need to increase awareness about this drug’s dangers and take other measures to help prevent its use.”